Oregon, 2008High Wind in Oregon, January 3, 2008
January 3, 2008 · NWS PQR · 2 events in 2 counties and zones
The first strong storm of the year brought winter conditions to northwest Oregon. Winds increased ahead of the approaching frontal system, and brought strong winds to the north and central Oregon coasts.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first strong storm of the year brought winter conditions to northwest Oregon. Winds increased ahead of the approaching frontal system, and brought strong winds to the north and central Oregon coasts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 3, 8:30 AM PST, 6 hours earlier.
Area forecast discussion, Jan 3, 8:30 AM PST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST THU JAN 3 2008
.SYNOPSIS...A VERY ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE
WEEKEND AND POSSIBLY INTO NEXT WEEK. A PARADE OF INCREASINGLY
STRONGER SYSTEMS ARE LINED UP OVER THE PACIFIC. A FRONT APPROACHING
THE COAST THIS MORNING WILL MOVE INLAND TODAY WITH GUSTY WINDS ON THE
COAST AND PLENTY OF RAIN INLAND AND SNOW IN THE MOUNTAINS. A MUCH
STRONGER SYSTEM IS EXPECTED FRI AND SAT. COLDER AIR WILL ARRIVE ON
THE BACKSIDE OF THIS SYSTEM ALLOWING SNOW LEVELS TO PLUMMET FRI NIGHT
AND SAT...REMAINING LOW THROUGH SUN. SIGNIFICANT SNOW IN THE CASCADES
IS LIKELY WITH ACCUMULATING SNOW POSSIBLE IN THE COAST RANGE AND
CASCADE FOOTHILLS.
&&
.SHORT TERM...REMAINS OF WEAK FRONT HUNG UP NORTH-SOUTH ACROSS THE
FORECAST AREA THIS MORNING...ARE PRODUCING LIGHT PRECIPITATION
FALLING OVER MOST AREAS. WITH SHALLOW COLD AIR TRAPPED IN THE
PORTIONS OF THE COLUMBIA RIVER GORGE AND HOOD RIVER VALLEY THIS
MORNING...A WINTRY MIX WILL LIKELY CONTINUE TODAY. LIGHT SNOW SHOULD
CONTINUE TO FALL IN THE CASCADES THIS MORNING AND THEN INCREASE THIS
AFTERNOON AS THE NEXT FRONT MOVES INLAND...THEN DECREASE A BIT LATER
TONIGHT AND INCREASE MORE WITH A STRONGER SYSTEM ON FRIDAY. THE
APPROACHING FRONT THIS MORNING LOOKS STRONG ENOUGH ON SATELLITE AND
LOCAL SURFACE ANALYSIS FOR A LOW END HIGH WIND WARNING NEAR THE
HEADLANDS TODAY.
A STRONG WEATHER SYSTEM ARRIVES FRI. THIS WILL BE AN INTERESTING
SITUATION... AS THE OCCLUDED FRONT PUSHES ACROSS THE REGION MID DAY
ON FRI. THE TRIPLE POINT IS PRETTY FAR SOUTH WITH THE BETTER
POTENTIAL FOR HIGH WINDS WITH THAT FRONT OVER THE SOUTH OREGON COAST.
WILL HAVE TO WATCH THIS. ONCE THE FRONT SWINGS ACROSS THE
REGION...THE LOW PRES CENTER WILL APPROACH. MODELS OVER THE LAST
SEVERAL DAYS HAVE SHOWN A VERY TIGHT GRADIENT ON THE SOUTH SIDE OF
THE LOW THAT WILL MOVE ACROSS OUR COASTAL WATERS AND INTO NW OREGON
AND SW WASHINGTON FRI NIGHT THROUGH SAT MORNING. THIS SHOWS STRONGER
HIGH WIND POTENTIAL ON THE COAST...AND A HIGH WIND WATCH FOR THIS. IT
COULD GET QUITE BREEZY EVEN INLAND FRI NIGHT AND SAT IF THIS SYSTEM
CONTINUES ON THE CURRENT TRACK. MUCH COLDER AIR WILL SPREAD INTO THE
REGION LATER FRI NIGHT AND SAT. STEEPER LAPSE RATES IN THE POST
FRONTAL COLD AIR MASS WILL BRING A THREAT OF THUNDERSTORMS TO THE
COAST AND COASTAL WATERS FRI NIGHT... SPREADING INLAND ON SAT.
SATURDAY WILL BE A LOT LIKE THIS PAST SUNDAY...WITH STRONG SHOWERS
AND ISOLATED THUNDERSTORMS...WITH VERY LOW SNOW LEVELS. WILLSON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
COOL...SHOWERY WEATHER CONTINUES THROUGH SUNDAY AND INTO
EARLY NEXT WEEK. SNOW LEVELS MODERATE A BIT EARLY NEXT WEEK...BUT
UNSETTLED WEATHER CONTINUES. SOME POTENTIAL FOR ANOTHER VERY STRONG
SYSTEM TO ARRIVE TUE...BUT AFTERWARDS MODELS HINTING AT ANOTHER SHORT
LIVED DRY PERIOD. AS USUAL...CONFIDENCE IN EXTENDED FORECAST NOT
HIGH.
&&
.AVIATION...AN AREA OF LOW PRESSURE NEAR 130W WILL MOVE NORTH TODAY
AND INTO WRN B.C. AROUND 00Z. ASSOCIATED COLD FRONT WILL PASS THE
COAST AROUND 21Z...AND INLAND 23Z. CONDITIONS AT TAF SITES WILL BE
GENERALLY VFR TODAY WITH SPOTTY MVFR. MORE MVFR WITH AND AFTER
FRONTAL PASSAGE ESPECIALLY ONCE ONSHORE FLOW RETURNS. SOME VFR
TONIGHT BUT CONDITIONS DETERIORATE TO MVFR/IFR EARLY MORNING ON
COAST WITH INCOMING FRONTAL SYSTEM. INLAND SITES PROBABLY NOT SO LOW
UNTIL MID-MORNING ON FRI.
KPDX AND APPROACHES...CONDITIONS MOSTLY VFR DUE TO EAST WINDS FROM
THE GORGE...THOUGH SOME MVFR OR LOWER CONDITIONS TO THE WEST TOWARDS
KHIO. CONDITIONS VFR OCCASIONALLY MVFR WITH THE NEXT FRONT PASSAGE
LATE AFTERNOON. TONIGHT SEE TENDENCY TOWARD MVFR ALTHOUGH
STRENGTHENING EAST FLOW WITH APPROACH OF NEXT STRONG SYSTEM WILL MIX
AND DRY THE AIR MASS AHEAD OF THE NEXT FRONT SO MAY JUST BE
INTERMITTENT MVFR CIGS OCCURRING WITH SHOWERS. KELSON
&&
.MARINE...GALE FORCE CONDITIONS TODAY AS DEEP LOW PRESSURE MOVE
NORTH ALONG 130W...THEN INLAND LATE AFTERNOON. LOW TO DEEPEN TO NEAR
970 MB BY LATE AFTERNOON WHEN MOVING INTO B.C. BUT AROUND 975 DUE
WEST OF CENTRAL WASHINGTON COAST AROUND MIDDAY. SEAS MAY BRIEFLY GET
CLOSE TO 20 FT COASTAL WATERS DURING AFTERNOON HOURS. BRIEF LULL
LATE EVENING...THEN NEXT DEEP BUT MATURE SYSTEM APPROACHES THE COAST
LATE TONIGHT BRINGING COLD FRONT ONSHORE MID DAY. STRONG GALES AGAIN
FRIDAY AND AS LOW CENTER SWINGS TOWARD SHORE LATE FRIDAY NIGHT
...WINDS COULD REACH STORM FORCE. SEAS PROJECTED NEAR 30 FT FRIDAY
NIGHT AND SATURDAY MORNING. WINDS EASE LATER SATURDAY AND SUNDAY.
KELSON
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...HIGH WIND WARNING FOR THE NORTH AND CENTRAL OREGON COAST AND
THE SOUTH WASHINGTON COAST TODAY.
GALE WARNING TODAY CAPE SHOALWATER TO FLORENCE.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR TODAY
AND TONIGHT.
WINTER WEATHER ADVISORY FOR THE WESTERN COLUMBIA GORGE
THROUGH THIS AFTERNOON.
WINTER WEATHER ADVISORY FOR THE UPPER HOOD RIVER VALLEY
THROUGH THIS AFTERNOON.
SNOW ADVISORY SOUTH WASHINGTON AND NORTH OREGON CASCADES
THROUGH FRIDAY.
HIGH WIND WATCH FOR THE NORTH AND CENTRAL OREGON
COAST AND THE SOUTH WASHINGTON COAST FRIDAY MORNING THROUGH
SATURDAY MORNING.
&&
.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST ++999 PDX 9+999 SLE ++999 EUG 9+999
MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 3, 4:35 AM PST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
435 AM PST THU JAN 3 2008
PZZ250-255-270-275-041245-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
435 AM PST THU JAN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE WARNING IN EFFECT TODAY AND TONIGHT. SEE PDXCWFPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GALE FORCE WINDS EXPECTED FRIDAY THROUGH SATURDAY. SEE PDXCWFPQR FOR
DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ009-WAZ023-041245-
WESTERN COLUMBIA RIVER GORGE-
435 AM PST THU JAN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORY IN EFFECT TODAY SNOW...SLEET...OR
FREEZING RAIN. SEE PDXWSWPQR FORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ014-041245-
UPPER HOOD RIVER VALLEY-
435 AM PST THU JAN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORY IN EFFECT TODAY SNOW...SLEET...OR
FREEZING RAIN. SEE PDXWSWPQR FORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MIXED WINTER PRECIPITATION IS POSSIBLE FRIDAY MORNING. LOW SNOW
LEVELS EXPECTED THIS WEEKEND AND EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ003-004-010>013-WAZ019-020-040-041245-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
435 AM PST THU JAN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ACCUMULATING SNOW IS POSSIBLE SATURDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001-002-WAZ021-041245-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
435 AM PST THU JAN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS ARE POSSIBLE ALONG THE COAST TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG WINDS ARE LIKELY ALONG THE COAST FRIDAY NIGHT THROUGH SATURDAY
NIGHT. SEE PDXNPWPQR FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ005>008-WAZ022-039-041245-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
435 AM PST THU JAN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO SIGNIFICANT WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Northern Oregon Coast
- When
- January 3, 2:30 PM PST to 4:30 PM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- Official NWS Observations
High winds of 42 knots were reported at Clatsop Spit.
High Wind, Central Oregon Coast
- When
- January 3, 2:30 PM PST to 4:30 PM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 50 kt (58 mph) measured sustained
- Reported by
- Coast Guard
High winds of 50 knots were reported in Florence. Forty-three knots sustained winds were also reported at the Siuslaw jetty.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, January 3, 20083 deaths · 7 injured · $45,000 · 3 events
- Cold in Louisiana, January 3, 20082 deaths · 1 event
- High Wind in Oregon, January 3 to 4, 20081 death · $1.0 million · 73 kt wind · 3 events
- Winter Storm and High Wind in California, January 3 to 7, 20082 injured · $4.5 million · 65 kt wind · 12 events
- High Wind in Oregon, January 3 to 4, 2008$1.7 million · 70 kt wind · 7 events
- Winter Weather in Texas, January 3, 20082 injured · $40,000 · 3 events
- Frost and Freeze in Florida, January 3, 2008$80,000 · 3 events
- High Wind in Oregon, January 3 to 4, 200866 kt wind · 5 events
- High Wind in California, January 3 to 4, 200870 kt wind · 5 events
- Astronomical Low Tide in New Jersey, January 3, 20084 events
- Blizzard in California, January 3 to 4, 20083 events
- Astronomical Low Tide in Delaware, January 3, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113900, 113901.